Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

I recently stopped taking oxycodone and I am breastfeeding.

I have been taking oxycodone 5mg 3-4 times per day since before my 5 month old was born for a severe injury. I have decided to stop taking this crap and look for an alternative.
I breastfeed my son. I have been told by all the doctors that it is such a low dose that it won't have any affect on him. They say I don't need to worry about withdrawals.
I swear he is experiencing some. Today is day 2. He is very sleepy, watery eyes, sneezing, cranky. It could just be a cold, but it is a big coincedence considering last time I stopped for a few days the same thing happened.
I am very worried and kicking myself for listening to the doctors. They kept saying when I was pregnant that it was fine. The risk of neonatal withdrawal was low at such a low dose... and that if he had any withdrawal at all it would be hardly anything. The pedi and my doctor have been insisting only a little goes into the breastmilk... what should I do?

Answer Question
 
Anonymous

Asked by Anonymous at 8:55 PM on Mar. 22, 2009 in Babies (0-12 months)

Answers (6)
  • I smell a troll...
    Anonymous

    Answer by Anonymous at 8:57 PM on Mar. 22, 2009

  • Stopping oxycontin doesn't cause those symptoms. He's got a cold, that's all. Coincidences do indeed happen.
    gdiamante

    Answer by gdiamante at 9:03 PM on Mar. 22, 2009

  • Those symptoms sound like cold or allergy symptoms more than withdrawal symptoms. Google withdrawal symptoms in infants and see what you get. I just can't imagine sneezing or watery eyes being one of them. My son has had allergies since he was a baby...this time of year, his eyes are red and watery 24/7 (even with his meds). I'd check into that. Good luck. I'm sure everything will be fine.

    momjoy1027

    Answer by momjoy1027 at 9:11 PM on Mar. 22, 2009

  • I am not a troll.

    This is a serious question.

    The withdrawal symptoms range from cold like symptomes (runny nose, sneezing) to excessive yawning, irritibility, and in severe cases (like from heroin) convulsions.
    Anonymous

    Answer by Anonymous at 9:25 PM on Mar. 22, 2009

  • It sounds like he could be going through withdrawal. It is also not good for YOU to stop cold turkey after being on that medication for months. It might be more ideal for you to wean yourself off it, and in the same time, your son would be weaned slowly because he would still be getting the narcotics from the breastmilk. Try cutting back to two for the next few days, then one, then break it in half for a few days. Then stop. While you do this, start taking a different medication that doesn't carry risk for physical dependence. I had to take pain medication towards the end of my pregnancy for severe, severe migraines that would not go away, no matter what. My son experienced very mild withdrawal, and I made sure he was weaned off the medication through breastfeeding. He's fine today.
    ShadesofGrey

    Answer by ShadesofGrey at 11:09 PM on Mar. 22, 2009

  • I was taking more than that while I was breastfeeding because I had a lot of pain after my delivery and my daughter never got withdrawls. I wouldnt worry about it. Its just a cold
    casper4991

    Answer by casper4991 at 9:02 PM on Mar. 23, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Cafemom Join now to connect to other members! Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN